Drought, Bailey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions slightly improved through the month of September largely due to beneficial rainfall toward the end of the month. However, much of this rainfall only brought short term drought relief.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions slightly improved through the month of September largely due to beneficial rainfall toward the end of the month. However, much of this rainfall only brought short term drought relief. Severe drought (D2) replaced a large portion of the extreme drought (D3) over the Rolling Plains and eastern South Plains. Elsewhere, extreme and exceptional (D4) drought persisted.
The first and last part of the month brought above average temperatures but the middle of the month saw a wet and cool period. Scattered to widespread rainfall encompassed much of the Rolling Plains mid-month and brought generally one to two inches of rainfall. A larger more widespread area of rain came toward the end of the month as tropical moisture streamed into the area via the Pacific Ocean from tropical storm Miriam. Although most rainfall from this system was south of the South Plains, rainfall amounts ranged from one half inch in the southwestern Texas panhandle to a maximum of four to five inches over the Rolling Plains. Rainfall amounts were not enough to ease long term drought conditions as 18 to 24 month rainfall remained in a high deficit. Keetch-Byram Drought Index values greatly improved by the end of September because of the abundant rainfall. Highest values were observed across the southwestern Texas panhandle between 500-600. The South Plains saw values between 400-500 while the Rolling Plains generally were observed at 300-400. A small pocket of values less than 200 existed across the southeastern Texas panhandle.
Agricultural yields slightly improved due in large part to the recent rainfall as cotton harvesting was beginning toward the end of September. Despite this, a low dryland cotton yield is expected. Irrigated cotton was performing better but still not considered well. Late planted cotton was in fair to good condition but early planted cotton was starting to be disastered-out for insurance. Winter wheat was planted after the rainfall in hopes that it would quickly grow. Wildfire activity was very low with the region still in a climatological minimum for wildfires.
Economic losses due to drought through September since the drought began were estimated near $2.4 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:56 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1156 PM CDT FRI AUG 31 2012 .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. LIGHT AND VARIABLE WINDS TONIGHT WILL BE FOLLOWED BY LIGHT SOUTHERLY WINDS TOMORROW AFTERNOON...AS FEW CLOUDS PASS OVERHEAD. && PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 31 2012/ SHORT TERM... NO REAL CHANGES TO THE SHORT TERM. AN UPPER LEVEL HIGH WILL REMAIN OVER THE AREA PROVIDING US WITH CLEAR AND DRY WEATHER...WITH A FEW PUFFY CUMULUS AT MOST. TEMPS SHOULD REMAIN FAIRLY COOL AND DRY TONIGHT WITH TEMPS TOMORROW BEING JUST A BIT WARMER THAN TODAY. ALDRICH LONG TERM... HIGH PRESSURE ALOFT WILL LOOM LARGE THROUGH THE LABOR DAY WEEKEND AND KEEP TEMPS TOASTY WITH MINIMAL PRECIP CHANCES. HIGHS SHOULD BE MAINLY IN THE MIDDLE TO UPPER 90S...AND UP TO ABOUT 101 IN THE LOW ROLLING PLAINS. BY TUES...THE RIDGE BEGINS TO WEAKEN AS A SERIES OF UPPER-LEVEL TROUGHS MOVE ACROSS THE NRN CONUS. MID-LVL MOISTURE PLUME... INCLUDING SOME MOISTURE ENTRAINED BY CURRENT PACIFIC HURRICANE ILEANA...WILL GET DRAWN EASTWARD AND MAY RESULT IN MORE AFTN AND EVEN TSTM COVERAGE ACROSS SRN CO AND NE NM...BUT WEAK FLOW ALOFT OVER THE CWA WILL LIKELY PREVENT ANY OF THIS ACTIVITY FROM DRIFTING INTO OUR NW ZONES. BY WEDNESDAY...FLOW ALOFT WILL BEGIN TO BECOME MORE NORTHWESTERLY AND A COLD FRONT WILL APPROACH FROM THE NORTH. THE 12Z ECMWF BRINGS THE FRONT BRIEFLY INTO OUR NRN ZONES BEFORE LIFTING IT BACK NORTH ON THURSDAY WHILE THE 12Z GFS SHOWS THE FRONTAL ZONE REMAINING IN OUR AREA THROUGH THU. WE SHOULD SEE A COOL-DOWN IN EITHER CASE...BUT THE GFS DEPICTION WOULD CERTAINTY BE MORE CONDUCIVE FOR RAIN CHANCES. WE/LL KEEP POPS LIMITED TO A SLGT MENTION ON THURS ACROSS THE FAR SRN PANHANDLE FOR NOW UNTIL THERE IS BETTER CONSISTENCY. BY NEXT WEEKEND...THERE IS PRETTY GOOD INDICATION OF A STRONGER FRONTAL SURGE AS UPPER FLOW BECOMES MORE AMPLIFIED WITH A DEEP TROUGH DEVELOPING IN THE GREAT LAKES AND MIDWEST. THIS SCENARIO WOULD LIKELY BRING COOL TEMPS AND BETTER RAIN CHANCES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 92 59 95 64 / 0 0 0 0 0 TULIA 56 94 64 97 67 / 0 0 0 0 0 PLAINVIEW 56 95 65 97 66 / 0 0 0 0 0 LEVELLAND 57 94 65 95 64 / 0 0 0 0 0 LUBBOCK 59 95 67 97 69 / 0 0 0 0 0 DENVER CITY 59 93 67 94 65 / 0 0 0 0 0 BROWNFIELD 60 94 66 95 66 / 0 0 0 0 0 CHILDRESS 62 98 70 99 71 / 0 0 0 0 0 SPUR 63 97 71 97 69 / 0 0 0 0 0 ASPERMONT 68 99 71 99 74 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 555 AM CDT FRI AUG 31 2012 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 555 AM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JORDAN
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409310, 409311, 409312, 409313, 409314, 409315, 409316, 409317, 409318, 409319, 409320, 409321, 409322, 409323, 409324, 409325, 409326, 409327, 409328, 409329, 409330, 409331, 409332, 409333.